Medication Trial and Error – Behind the Scenes: When Side Effects Force You To Restart Care

With as much as medicine has advanced even in just my lifetime, anyone seeking medical care for something beyond an acute injury or infection is familiar with the prospect of trying multiple medications before finding just what works for them.

This is an incredibly common process for those with complex chronic illnesses where the cause for the condition is still incredibly misunderstood.

Despite how normal trialing medication is, there is a gaping hole in this process that is often glossed over by our doctors, and that’s what happens to our lives during this trial and error period.

We get in to see our doctor, maybe even spend a long time trying to see a specialist for our condition and we leave with a prescription and are advised to return in a month (sometimes three) to discuss our progress. If we’re lucky, a month goes by and the prescription seems to be well tolerated and we might increase the dose or continue with the care plan and follow up in three to six months.

Although our doctors may be accessible via email during this time, we leave their office and mostly face what comes next completely on our own, and doctors often remain completely unaware about our quality of life beyond those 15 minute office visits.

Sometimes trial and error means starting and stopping a medication, month after month, trying something new again and again until something provides relief. Sometimes this trial and error involves step therapy, to which we go through months of trying something else before the most effective therapy is available. And sometimes, trial and error happens when the medications work but the side effects are unbearable so you’re forced to return to square one.

This is the first in a series of blog posts uncovering what goes on behind the scenes, exploring my story and featuring other’s experiences in hopes to help provide that critical insight that is desperately lacking.

Behind The Scenes: When Side Effects Force You To Start Over

Getting a diagnosis is a big deal. Feeling as if you’re on the right track with your treatment is even more of a big deal. This is where I found myself as the cold days of winter settled in.

I was diagnosed with Psoriatic Arthritis this summer and began treatment in the early days of Fall. In October I would experience an IBS flare, but at the time didn’t attribute it to the Arthritis medication. In December, my IBS was diagnosed and the treatment plan was clear and straight forward, it even involved a medication I’d been on years prior so I was comfortable and assured that I would tolerate it well. Two days later I was in urgent care because of a high heart rate and extreme shakiness.

I was assured this wasn’t related to the medication and allowed to continue. A month later, it happened again, and this time my heart rate wouldn’t go down.

By then, I had discontinued my Arthritis medication which had caused dramatic hair loss, increase in blood pressure, IBS, nausea, and fatigue. All while the condition was spreading beyond my hands. In this case I was being forced to start over and opted for a medication that would reduce inflammation without the potential damaging side effects of other common immunosuppressive drugs.

I had brushed the blood pressure/heart rate off as the arthritis medication, but it was almost a week after discontinuing it that my heart rate wouldn’t go down. We ruled out other possibilities and concluded that the anti-depressant in use to slow my digestion and relieve symptoms was increasing my heart rate and that I needed to discontinue it.

The anti-depressant was for the most part, doing what it should. And I had to stop it and start a beta-blocker to slow my heart rate.

In a month, I’ll follow up with my doctor for a progress report, but in the mean time we’ve had to completely discontinue all IBS treatment while we treat the side effects from the drug.

To my doctor, this is a safe option. But he doesn’t know that by the time I’d weened off the medication all of my symptoms began to show their ugly face. I’m back to spending the first 5-6 hours of my day incredibly nauseous, battling dehydration as my stomach is emptying too quickly, and trying to force myself to eat while feeling as if I could projectile vomit at a moment’s notice. If I’m lucky, the nausea is done by the time I’ve finished lunch, but in most cases it comes and goes throughout the rest of the day and throughout the night.

This is then paired with the return of the severe abdominal pain and bloating, which is only slightly remedied by heating pads, stretches, and various topical creams.

On bad days, I also have to deal with the mild vasovagal syncope caused from using the bathroom. This causes dizziness, more nausea, and increases my blood pressure. This also comes on at night occasionally just before having to poop and is unfortunately one of those occurrences you just have to breathe through and wait for it to pass.

Aside from the IBS symptoms returning, I’m not sleeping as well. Although I got good sleep prior to starting to treatment, I got much better sleep with the anti-depressant, and now I find myself waking up and unable to fall back asleep often throughout the night.

Things were beginning to look up for me on the medication, but the side effects quickly changed that. Since we’ve started the beta-blocker my heart has been performing as it should. But we’ll have to ween me off this medication to eventually see if my heart stays within normal ranges on its own. This could be months of testing and if the first attempt to ween proves ineffective, I can promise you I’ll be quite uncomfortable. If you’ve ever had your heart rate spike, or perhaps had a panic attack you’ll know the awful feeling I’m talking about.

In short, the medications for my arthritis brought on other conditions, and in treating them those medications also brought on side effects that require treatment. We are back to square one. The arthritis medication has now stolen 4 months from me, and only time will tell how many months the anti-depressant for the IBS will steal.


Months lost. Sometimes years.

In this special Behind the Scenes series I will be exploring and highlighting stories from friends and family about their experience trialing medications and how that impacts their quality of life.

Next up I’ll be highlighting a journey with Interstitial Cystitis and the trial and error caused by step therapy requirements.

I’m still looking for a few more stories to feature, feel free to reach out to me on twitter @HemingwayMuse and we can see if your story may be a good fit!

A.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s